Alert archive / Georgia / Severe Thunderstorm Warnings in 2006
Severe Thunderstorm Warning 191, NWS Atlanta, GA
NWS Atlanta, GA issued this severe thunderstorm warning at May 20, 2006, 3:38 PM EDT for Fannin County, Murray County, Georgia. It was in force for 37 min. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 20, 2006, 3:38 PM EDT (19:38 UTC)
- Expired
- May 20, 2006, 4:15 PM EDT
- In force
- 37 min
- Issued by
- NWS Atlanta, GA
- Area
- Counties, with a storm outline in the text
Counties Fannin County, GA, Murray County, GA
The radar
The Northeast Alabama radar (KHTX), 156 km from the middle of the area, began a volume at 19:38 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 20, 3:50 PM EDT | HAIL 1.25 | 4 Wnw Epworth, GA | |
| May 20, 3:55 PM EDT | HAIL 1.25 | 4 Wnw Epworth, GA | HAIL IN THE MOBILE AREA. |
| May 20, 4:07 PM EDT | HAIL 1.75 | Epworth, GA | |
| May 20, 4:11 PM EDT | HAIL 1 | 3 N Blue Ridge, GA | HAILED FOR TEN MINUTES IN THE GRAVLEY GAP AREA. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 12 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 20, 1:19 PM EDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 7.6 hours before the alert went out and 165 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 332 J/kg
- Mixed-layer CIN
- -223 J/kg
- Mixed-layer LCL
- 1346 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 162 m²/s²
- 0-3 km storm-relative helicity
- 150 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS52 KFFC 201941
SVRFFC
GAC111-213-202015-
/O.NEW.KFFC.SV.W.0191.060520T1938Z-060520T2015Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
338 PM EDT SAT MAY 20 2006
THE NATIONAL WEATHER SERVICE IN PEACHTREE CITY HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
FANNIN COUNTY IN NORTH CENTRAL GEORGIA
MURRAY COUNTY IN NORTHWEST GEORGIA
* UNTIL 415 PM EDT
* AT 334 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
DANGEROUS SEVERE THUNDERSTORM CAPABLE OF PRODUCING LARGE DAMAGING
HAIL UP TO BASEBALL SIZE. THIS STORM WAS LOCATED NORTHEAST OF
TENNGA...AND MOVING SOUTHEAST AT 35 MPH.
* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
CISCO...JONES MILL...AND THE COHUTTA WILDERNESS.
DOPPLER RADAR HAS INDICATED SOME WEAK ROTATION WITHIN THIS STORM.
WHILE NOT IMMEDIATELY LIKELY...A TORNADO MAY STILL DEVELOP. IF A
TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A
STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.
IF YOU SEE WIND DAMAGE...LARGE HAIL OR SIGNIFICANT FLOODING...WAIT
UNTIL AFTER THE STORM HAS PASSED...AND THEN CALL THE NATIONAL WEATHER
SERVICE TOLL FREE AT 1 8 6 6 7 6 3 4 4 6 6.
LAT...LON 3483 8420 3482 8420 3476 8427 3476 8428
3479 8429 3484 8437 3486 8473 3500 8477
3499 8444
$$1 follow-up statement
000
WWUS52 KFFC 202000
SVSFFC
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
359 PM EDT SAT MAY 20 2006
GAC213-202009-
/O.CAN.KFFC.SV.W.0191.000000T0000Z-060520T2015Z/
MURRAY GA-
359 PM EDT SAT MAY 20 2006
...THE SEVERE THUNDERSTORM WARNING FOR MURRAY COUNTY IS CANCELLED...
THE SEVERE THUNDERSTORM HAS MOVED OUT OF MURRAY COUNTY.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM EDT
SATURDAY EVENING FOR NORTHERN GEORGIA.
IF YOU SEE WIND DAMAGE...LARGE HAIL OR SIGNIFICANT FLOODING...WAIT
UNTIL AFTER THE STORM HAS PASSED...AND THEN CALL THE NATIONAL WEATHER
SERVICE TOLL FREE AT 1 8 6 6 7 6 3 4 4 6 6.
LAT...LON 3488 8425 3482 8420 3477 8427 3481 8429
3485 8437 3486 8460 3491 8462 3499 8462
3499 8444
$$
GAC111-202015-
/O.CON.KFFC.SV.W.0191.000000T0000Z-060520T2015Z/
FANNIN GA-
359 PM EDT SAT MAY 20 2006
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 415 PM EDT
FOR FANNIN COUNTY...
AT 357 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING BASEBALL SIZED
HAIL...AND DESTRUCTIVE WINDS UP TO 70 MPH. THIS STORM WAS LOCATED
NEAR OASIS...MOVING SOUTHEAST AT 20 MPH.
OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
HIGDON...EPWORTH...BLUE RIDGE AND A LARGE PART OF THE COHUTTA
WILDERNESS.
DOPPLER RADAR HAS INDICATED SOME WEAK ROTATION WITHIN THIS STORM.
WHILE NOT IMMEDIATELY LIKELY...A TORNADO MAY STILL DEVELOP. IF A
TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A
STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM EDT
SATURDAY EVENING FOR NORTHERN GEORGIA.
IF YOU SEE WIND DAMAGE...LARGE HAIL OR SIGNIFICANT FLOODING...WAIT
UNTIL AFTER THE STORM HAS PASSED...AND THEN CALL THE NATIONAL WEATHER
SERVICE TOLL FREE AT 1 8 6 6 7 6 3 4 4 6 6.
LAT...LON 3488 8425 3482 8420 3477 8427 3481 8429
3485 8437 3486 8460 3491 8462 3499 8462
3499 8444
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Atlanta, GA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 20, 3:05 PM EDT, 33 minutes earlier.
Area forecast discussion, May 20, 3:05 PM EDT, 33 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PEACHTREE CITY GA 305 PM EDT SAT MAY 20 2006 .SHORT TERM...(TONIGHT THROUGH MONDAY NIGHT) SURFACE BOUNDARY STRETCHING ACROSS TENNESSEE INTO NORTH CAROLINA WILL BE THE MAIN FOCUS FOR SHOWER/THUNDERSTORM DEVELOPMENT OVER THE COUNTY WARNING AREA THROUGH THE SHORT TERM PERIOD. LATEST RUN OF MODELS SHOW BOUNDARY DIPPING INTO EXTREME NORTH GEORGIA OVERNIGHT...THEN MEANDERING SOMEWHERE ACROSS NORTH GEORGIA INTO MONDAY BEFORE DRIFTING SOUTH INTO CENTRAL GEORGIA LATE MONDAY/MONDAY NIGHT AS SURFACE HIGH PRESSURE BUILDS SOUTHEAST FROM THE GREAT LAKES REGION. NORTHWEST UPPER FLOW TO CONTINUE WITH SERIES OF WEAK IMPULSES ROTATING THROUGH...ENHANCING THE THREAT FOR PRECIP ESPECIALLY ACROSS NORTH GEORGIA. WILL CONTINUE CHANCE POPS ACROSS THE NORTH TONIGHT (MAINLY DURING THE EVENING)...BEST CHANCE EXTREME NORTH. GENERALLY A REPEAT SUNDAY INTO MONDAY WITH BOUNDARY IN THE AREA...SLIGHT CHANCE TO CHANCE POPS NORTH WITH BEST CHANCE OVER EXTREME NORTHERN COUNTIES. .LONG TERM...(TUESDAY THROUGH SATURDAY) LATEST GFS RUN SHOW FRONTAL BOUNDARY JUST SOUTH OF THE COUNTY WARNING AREA TUESDAY INTO WEDNESDAY WITH DEEPER MOISTURE OVER THE CAROLINAS AND SOUTH GEORGIA. MAY BE ABLE TO GO WITH A DRY FORECAST DURING THIS PERIOD...BUT MODELS HINT AT DEEPER MOISTURE STARTING TO SPREAD BACK INTO THE AREA WEDNESDAY NIGHT/THURSDAY AS FRONTAL BOUNDARY BEGINS TO LIFT BACK TO THE NORTH. CHANCE OF PRECIP LOOKS TO CONTINUE FRIDAY INTO SATURDAY MAINLY ACROSS THE NORTH AS BOUNDARY MEANDERS ACROSS TENNESSEE INTO THE CAROLINAS. TEMPS DURING THE PERIOD LOOK TO BE AROUND OR SLIGHTLY ABOVE NORMAL. && .PRELIMINARY POINT TEMPS/POPS... ATLANTA 66 88 65 84 / 20 20 20 10 ATHENS 63 90 64 87 / 20 20 20 20 GAINESVILLE 63 86 62 83 / 30 30 20 30 ROME 63 89 61 86 / 30 30 30 30 COLUMBUS 67 93 64 91 / 5 10 5 5 MACON 63 95 62 91 / 5 5 5 10 && .FFC WATCHES/WARNINGS/ADVISORIES... RED FLAG WARNING FOR MUCH OF NORTH AND CENTRAL GEORGIA UNTIL 6 PM EDT. WIND ADVISORY FOR MUCH OF NORTH AND CENTRAL GEORGIA UNTIL 7 PM EDT. &&
Hazardous weather outlook, May 20, 11:00 AM EDT, 4 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PEACHTREE CITY GA 1100 AM EDT SAT MAY 20 2006 GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086- 089>098-102>113-210900- DADE-WALKER-CATOOSA-WHITFIELD-MURRAY-FANNIN-GILMER-UNION-TOWNS- CHATTOOGA-GORDON-PICKENS-DAWSON-LUMPKIN-WHITE-FLOYD-BARTOW- CHEROKEE-FORSYTH-HALL-BANKS-JACKSON-MADISON-POLK-PAULDING-COBB- NORTH FULTON-GWINNETT-BARROW-CLARKE-OCONEE-OGLETHORPE-WILKES- HARALSON-CARROLL-DOUGLAS-SOUTH FULTON-DEKALB-ROCKDALE-WALTON- NEWTON-MORGAN-GREENE-TALIAFERRO-HEARD-COWETA-FAYETTE-CLAYTON- SPALDING-HENRY-BUTTS-JASPER-PUTNAM-HANCOCK-WARREN-TROUP- MERIWETHER-PIKE-UPSON-LAMAR-MONROE-JONES-BALDWIN-WASHINGTON- GLASCOCK-JEFFERSON-HARRIS-TALBOT-TAYLOR-CRAWFORD-BIBB-TWIGGS- WILKINSON-JOHNSON-EMANUEL-MUSCOGEE-CHATTAHOOCHEE-MARION-SCHLEY- MACON-PEACH-HOUSTON-BLECKLEY-LAURENS-TREUTLEN-STEWART-WEBSTER- SUMTER-DOOLY-CRISP-PULASKI-WILCOX-DODGE-TELFAIR-WHEELER- MONTGOMERY-TOOMBS- 1100 AM EDT SAT MAY 20 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA. .DAY ONE...TODAY AND TONIGHT A FEW SEVERE THUNDERSTORMS POSSIBLE ACROSS NORTH GEORGIA LATE THIS AFTERNOON AND TONIGHT. .SYNOPSIS... A STATIONARY FRONT WILL MEANDER AROUND THE FAR NORTH GEORGIA... SOUTH TENNESSEE AND WESTERN CAROLINA AREA THROUGH TONIGHT. HIGH PRESSURE WILL CONTINUE OVER THE GULF OF MEXICO. .PRIMARY HAZARDS... THE PRIMARY HAZARDS FROM SEVERE THUNDERSTORMS WILL BE DAMAGING WINDS AND LARGE HAIL. THE MOST LIKELY LOCATION FOR SEVERE THUNDERSTORMS WILL BE NORTH OF CARROLLTON TO ATHENS....LATE THIS AFTERNOON AND TONIGHT. HOWEVER...A FEW THUNDERSTORMS WILL BE POSSIBLE OVER PARTS OF NORTH GEORGIA THIS MORNING. ISOLATED THUNDERSTORMS ARE POSSIBLE OVER PARTS OF NORTH GEORGIA SOUTH OF CARROLLTON TO ATHENS TONIGHT. .DISCUSSION... THE AIRMASS OVER FAR NORTH GEORGIA WILL BECOME UNSTABLE LATER TODAY WITH CAPES INCREASING IN THE 2000 TO 3000 RANGE WITH LIFTED INDICES OF MINUS 4 TO MINUS 6. THIS INSTABILITY ALONG WITH A STATIONARY FRONT IN THE AREA WILL GIVE POTENTIAL FOR STRONG TO SEVERE THUNDERSTORMS TO DEVELOP OR MOVE INTO THE AREA FROM TENNESSEE AND NORTH ALABAMA. THE LIMITING FACTOR WILL BE MOISTURE WITH DEW POINTS SOUTH OF THE FRONT IN THE UPPER 50S TO LOWER 60S.. .OTHER HAZARDS... GUSTY WINDS AND DRY FUEL MOISTURES WILL CREATE DANGEROUS FIRE WEATHER CONDITIONS OVER MUCH OF NORTH AND CENTRAL GEORGIA TODAY. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THERE IS A CHANCE OF THUNDERSTORMS SUNDAY THROUGH FRIDAY. .SPOTTER INFORMATION STATEMENT... SPOTTERS SHOULD REMAIN ALERT FOR POSSIBLE ACTIVATION ACROSS NORTH GEORGIA LATE THIS AFTERNOON OR EVENING. TDP
In the hours before
Special weather statement, May 20, 2:51 PM EDT, 47 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PEACHTREE CITY GA 251 PM EDT SAT MAY 20 2006 GAZ008-009-201915- 251 PM EDT SAT MAY 20 2006 ...SIGNIFICANT WEATHER ALERT FOR PEA SIZED HAIL AND 40 MPH WINDS IN UNION AND TOWNS COUNTIES UNTIL 315 PM EDT... AT 248 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR SHOWED STRONG THUNDERSTORMS FROM NEAR HIAWASSEE TO NORTHWEST OF BLAIRSVILLE... MOVING EAST AT 30 MPH. THESE STORMS HAVE THE POTENTIAL TO PRODUCE PEA SIZED HAIL...FREQUENT CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 40 MPH AS THEY MOVE ACROSS UNION AND TOWNS COUNTIES. SOME LOCATIONS IN THE PATH OF THESE STORMS INCLUDE ALEXANDERS MILL...YOUNG HARRIS AND CHATUGE LAKE. BRIEF HEAVY DOWNPOURS MAY CAUSE PONDING OF WATER ON ROADWAYS. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT. CONTINUE TO MONITOR NOAA WEATHER RADIO...WEATHER.GOV OR OTHER MEDIA OUTLETS FOR FURTHER STATEMENTS OR POSSIBLE WARNINGS ON THESE STORMS.
The office that day
Everything else NWS Atlanta, GA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 20, 3:44 AM EDT | Red Flag Warning | FFC | Baldwin, Banks, Barrow, Bartow, Bibb, Bleckley and 81 more | 14 hr |
| May 20, 9:40 AM EDT | Wind Advisory | FFC | Baldwin, Banks, Barrow, Bartow, Bibb, Bleckley and 90 more | 9 hr |
| May 20, 3:04 PM EDT | Severe Thunderstorm Warning | FFC | Towns | 26 min |
| May 20, 4:10 PM EDT | Severe Thunderstorm Warning | FFC | Fannin, Gilmer | 35 min |
| May 20, 4:20 PM EDT | Severe Thunderstorm Warning | FFC | Towns, Union | 25 min |
| May 20, 4:40 PM EDT | Severe Thunderstorm Warning | FFC | Gilmer, Murray | 35 min |
| May 20, 4:41 PM EDT | Severe Thunderstorm Warning | FFC | Fannin, Lumpkin, Union | 34 min |
| May 20, 4:49 PM EDT | Severe Thunderstorm Warning | FFC | Towns | 14 min |
| May 20, 5:11 PM EDT | Severe Thunderstorm Warning | FFC | Lumpkin | 34 min |
| May 20, 5:14 PM EDT | Severe Thunderstorm Warning | FFC | Fannin, Gilmer | 16 min |
| May 20, 5:18 PM EDT | Severe Thunderstorm Warning | FFC | Dawson | 12 min |
| May 20, 5:25 PM EDT | Severe Thunderstorm Warning | FFC | Hall, White | 34 min |
| May 20, 5:30 PM EDT | Severe Thunderstorm Warning | FFC | Dawson, Fannin, Gilmer | 15 min |
| May 20, 5:43 PM EDT | Severe Thunderstorm Warning | FFC | Lumpkin | 31 min |
| May 20, 7:01 PM EDT | Severe Thunderstorm Warning | FFC | Clarke, Madison, Oglethorpe | 44 min |
| May 20, 7:13 PM EDT | Severe Thunderstorm Warning | FFC | Fannin, Murray | 32 min |
| May 20, 7:33 PM EDT | Severe Thunderstorm Warning | FFC | Catoosa, Whitfield | 42 min |
| May 20, 7:44 PM EDT | Severe Thunderstorm Warning | FFC | Union | 46 min |
| May 20, 7:48 PM EDT | Severe Thunderstorm Warning | FFC | Gilmer | 42 min |
Nearby
Severe Thunderstorm Warnings in Georgia, 2006Every severe thunderstorm warning in 2006
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.